Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Goodland, KS

June 9, 2000Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2000, 6:45 PM CDT for Gove County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2000, 6:45 PM CDT (23:45 UTC)
Expired
Jun 9, 2000, 7:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 092350
SVRGLD
KSC063-100045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM CDT FRI JUN 9 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED TWO SEVERE
  THUNDERSTORMS. ONE WAS 15 MILES SOUTHWEST OF GOVE...MOVING         
  NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS NEAR PARK AND 
  MOVING VERY SLOWLY TO THE NORTHEAST.

* ONE SEVERE THUNDERSTORM WILL BE NEAR GOVE AROUND 725 PM CDT. THE   
  OTHER WILL CONTINUE TO EFFECT THE PARK AND QUINTER AREAS. 

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

COLEMAN

LAT...LON 3887 10078 3871 10073 3882 10021 3912 10038

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:21 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 3:21 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT FRI JUN 9 2000

PROBLEM FOR THIS PACKAGE IS PRIMARILY POPS.

ALSO HAVE A SMALL CONCERN FOR WIND.  KGLD HAD A ROGUE GUST TO 40 KTS
AT 1940Z.  CO-OP OBSERVER 11 NNE WAKEENEY REPORTED 50 MPH WIND
AROUND 2005Z.  WILL CONTINUE A WIND ADVISORY THROUGH 06Z FOR
EASTERNMOST GROUP.

AM BLENDING ETA/AVN BASED ON INITIALIZATION AND 18Z VERIFICATION...
BUT AM NOT REALLY HAPPY WITH THE MID LEVEL DEWPOINT PROGS.  TSRA
ALREADY FIRING ALONG AN ATWOOD TO TRIBUNE LINE AT 20Z WITH MORE
CONVECTION TO THE NORTHWEST.  BELIEVE TSRA WILL MOVE OVER MUCH OF
THE CWFA OVERNIGHT AS SHORTWAVES IN THE SOUTH SOUTHWEST FLOW ALOFT
MOVE OVER THE REGION.

WARM FRONT DEVELOPS NEAR REGION AND MOISTURE WILL RECOVER AT THE
MID LEVELS BY THE LATE AFTERNOON WITH DECENT LOW LEVEL CONVERGENCE
ZONE IN EASTERN COLORADO.

ANOTHER SHORTWAVE MOVES NORTH NORTHEAST ACROSS THE REGION SATURDAY
NIGHT WITH SUFFICIENT MOISTURE TO SUPPORT ANOTHER CLUSTER OF TSRA
OVER THE REGION.

THROUGH THE EXTENDED WILL CONTINUE WITH SOUTHWEST FLOW ALOFT WITH A
RIBBON OF MID LEVEL MOISTURE CUTTING THROUGH THE CWFA THROUGH DAYS
3 AND 4 BEFORE THE TROUGH AXIS SHIFTS THROUGH.  TEMPERATURES ON
NATIONAL GUIDANCE SEEM REASONABLE.

.GLD...WIND ADVISORY UNTIL MIDNIGHT CDT FOR NORTON AND GRAHAM
       COUNTIES.

ENTWISTLE

In the hours before

Local storm report, Jun 9, 5:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT FRI JUN 09 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    12 N LEOTI                KS   WIND DAMAGE
06/09/00   WICHITA                        POWER LINES DOWN.
                                          IRRIGATION RIG
                                          OVERTURNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0409 PM    MONUMENT                  KS   62 MPH TSTM GUST
06/09/00   LOGAN                          REPORTED BY RESEARCH
                                          MOBILE MESONET.d

0417 PM    1 E OAKLEY                KS   68 MPH TSTM GUST
06/09/00   LOGAN                          REPORTED BY RESEARCH
                                          MOBILE MESONET.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:55 PM CDTSevere Thunderstorm WarningGLDLogan60 min
Jun 9, 5:16 PM CDTSevere Thunderstorm WarningGLDWichita44 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningGLDGove59 min
Jun 9, 6:23 PM CDTSevere Thunderstorm WarningGLDSheridan62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.